Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 1998, 10:51 PM CDT for Jeff Davis County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 10:51 PM CDT (03:51 UTC)
- Expired
- May 18, 1998, 11:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:55 PM CDT | Thunderstorm Wind 54 | Ft Davis, TX | The cluster of storms that affected Presidio County then moved to the northeast into the Davis Mountains where a 62 mph gust was recorded at the McDonald Observatory. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 3791 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
466 WUUS1 KMAF 190352 RRA SVRMAF TXC243-190440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1051 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFF DAVIS COUNTY IN WESTERN TEXAS * UNTIL 1140 PM CDT *AT 1048 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF FT DAVIS OR 2 MILES SOUTHWEST OF MCDONALD OBSERVATORY MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MCDONALD OBSERVATORY...FORT DAVIS. THIS STORM HAS A HISTORY OF DAMAGING WIND UP TO 70 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JCP/RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:20 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 18, 9:20 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 920 PM CDT MON MAY 18 1998 SEEMS LIKE ANOTHER MCS IS TAKING SHAPE WEST OF THE BIG BEND. LATEST RADAR HAD ECHOES FROM IT MOVING OVER THE PRESIDIO CNTY RIO GRANDE VALLEY. THIS EXTD NORTH TO A SMALLER TRW COMPLEX MOVING OVER SERN NM AND CULBERSON CNTY. LGT STRIKES SHOWED THE NRN STORMS WEAKENING WITH FEWER STRIKES NOTED VIA ANIMATION. THE BIG BEND STORM IS THE ONE TO WATCH. LIKE LAST NIGHT...IT SHUD GRADUALLY WEAKEN AS IT MOVES OVER THE BIG BEND. IR STLT IMAGERY AND LGT STRIKE HISTORY SUGGESTS IT MAYBE CAPABLE OF STRONG GUSTY WINDS AND GENERALLY LIGHT LIKE LAST NITE. SFC DEWPOINTS WERE ON THE RISE FOR AREAS EAST OF THE PECOS RIVER AS SFC WINDS BACKS TO THE SE. DO NOT AT THE MOMENT THINK SFC RHS HERE WILL RISE ENUF TO SUPPORT PCPN. THUS WILL KEEP THE DRY PERMIAN BASIN ZONES DRY FOR NOW...BUT LBB WILL ADD A MENTION FOR THE NRN TX TRANS PECOS CNTYS. WITH POPS ALREADY IN PLACE FOR OUR NRN CNTIES...SEE NO NEED TO DROP THEM WITH PCPN NOT TOO FAR AWAY (THO DOUBTFUL IF IT WILL MAKE IT). ALSO THANKS FOR COORDINATION TO ABQ. RSB/JCP
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:05 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.